Marijuana ("pot") intoxication is the euphoria, relaxation, and sometimes undesirable side effects that can occur when people use marijuana.
Marijuana is the most commonly used illegal drug in the United States. The drug is usually smoked, but is sometimes eaten.
Today, there are more than 12 million marijuana users in the United States and more than 300 million regular users worldwide.
Cannabis intoxication; Intoxication - marijuana (cannabis); Pot; Mary Jane; Weed; Grass; Cannabis
The intoxicating effects of marijuana include relaxation, sleepiness, and mild euphoria (getting high).
Smoking marijuana leads to fast and predictable signs and symptoms. Eating marijuana can cause slower, and sometimes less predictable effects.
Marijuana can cause undesirable side effects, which increase with higher doses. These side effects include:
More serious side effects include panic, paranoia, or acute psychosis, which may be more common with new users or in those who already have a psychiatric disease.
The amount and effect of these side effects varies from person to person, as well as with the amount of marijuana used.
Marijuana is often cut with hallucinogens and other, more dangerous drugs that have more serious side effects than marijuana. These side effects may include:
Caring for people with marijuana intoxication focuses on preventing injury and reassuring those who have panic reactions.
Someone who is very agitated can be sedated with benzodiazepines (such as diazepam [Valium] or lorazepam [Ativan]). Children who have more serious symptoms may need to be admitted to the hospital for treatment.
People with more serious side effects may need to be hospitalized, have heart or brain monitoring, and take medication.
People who have seizures, cardiac arrest, or a heart attack may not survive. However, these reactions are rare.
If someone who has been using marijuana develops any of the symptoms of intoxication, has trouble breathing, or cannot be awakened, call 911 or your local emergency number. If the person has stopped breathing or has no pulse, begin CPR and continue it until help arrives.
Binh LT, Clark RF, Williams SR. Hallucinogens. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier;2009:chap 154.